Jump to content

Sandra: Withdrawal from Pristiq


Sandra2531

Recommended Posts

I have been taking Pristiq (50mg once a day) for approximately 5 years.  It manages my depression fairly well, but I have had side effects of extreme sweating and muscle spasms, and maybe weight gain.  I don't know if I would have gained the weight anyway but have gained a lot of weight in that time.  I want to stop taking it and was advised by my physician to start tapering off by taking it every other day for 3-4 weeks and then start taking Welbutrin on the off days.  I was miserable the whole time - brain zaps, severe headaches, extreme irritability.  I tried taking the Welbutrin only one day and was very dizzy and nauseated so did not take it again.  My dr recommended I take the Pristiq every 3rd day after 3 weeks but after 5 days I was near a breakdown, physical and emotional.  He recommended I go back to my daily 50 mg for now until we figure out what else to do,   

 

I am happy to hear there is a 25mg dose because we did not know about that.  What is the best way for me to start tapering from the 50 mg tablets from everyone's experience on this site? 

Link to post
  • KarenB changed the title to Sandra: Withdrawal from Pristiq
  • Moderator Emeritus

Hello Sandra - welcome to SA,

 

You have just joined the club of people who's doctors do not understand withdrawal.  Hopefully the information we have here will enable you to feel you can make a plan to get stabilised again. 

 

Alternating doses is actually a very harsh way to reduce your amount.  They say it's like playing ping-pong with your brain!  Your Central Nervous System can get really destabilised.  We recommend a gentle taper, reducing by no more than 10% of your current dose each month.  This allows your brain time to adjust as you go, and lessens any withdrawal.  

 

For how long have you been back on the 50mg?  And how are you feeling since then?  Please put your withdrawal history in your signature – all drugs/dates/dosages etc. so we can see your situation easily whenever you post, and help you more accurately.  Thanks.


The first step is to wait until you are stabilised on that 50mg (which will probably be at least a month or two).  The better you feel before beginning to taper again, the better you will do.  While you are waiting you can set things up to ease the upcoming taper.  This includes things like cleaning up your diet, starting Fish oil and Magnesium, and bringing into your life some self-care techniques.

 

You will also want to read Tips for Tapering Pristiq and decide which method you want to use for getting the smaller amounts of pristiq needed. 

 

The second step is to try a 10% reduction. 

 

The troublesome thing with SSRIs is that you can't just flush their effects out of your system.  They change the way your brain works, and that takes much longer to heal.  Suddenly stopping the drug puts your brain and Central Nervous System into shock.  It's like yanking a trellis out of a garden instead of gently untangling the plants and slowly removing the wood – it’s too much trauma for the plants/your brain.  (For the source of that simile, plus further discussion, see http://survivinganti...el-your-brain/)

 

Have a read of those and then you can come back to this thread to discuss things further.  This can be your journal to record your tapering and healing progress, and to ask questions.  With time and good care, you will be able to one day be off this drug. 

 

Welcome to SA,

Karen

 

Edited by KarenB
added white space cause it keeps disappearing!

2010  Fluoxetine 20mg.  2011  Escitalopram 20mg.  2013 Tapered badly and destabilised CNS.  Effexor 150mg. 

2015 Begin using info at SurvivingAntidepressants.  Cut 10% - bad w/d 2 months, held 1 month. 

Micro-tapering: four weekly 0.4% cuts, hold 4 weeks (struggling with symptoms).

8 month hold.

2017 Micro-tapering: four weekly 1% cuts, hold 4 weeks (symptoms almost non-existent).

2020 Still micro-tapering. Just over 2/3 of the way off effexor. Minimal symptoms, - and sleeping well.
Supplements: Fish oil, vitamin C, iron, oat-straw tea, nettle tea.

My story of healing:ContinuedHealing

***I am not a doctor; please do your own research and be able to take responsibility for decisions you make.*** 

           'The possibility of renewal exists so long as life exists.'  Dr Gabor Mate.

Link to post
  • 7 months later...

Sandra any update?

Thought for the day: Lets stand up, and let’s speak out , together. G Olsen

We have until the 14th. Feb 2018. 

URGENT REQUEST Please consider submitting  for the petition on Prescribed Drug Dependence and Withdrawal currently awaiting its third consideration at the Scottish Parliament. You don't even have to be from Scotland. By clicking on the link below you can read some of the previous submissions but be warned many of them are quite harrowing.

http://www.parliament.scot/GettingInvolved/Petitions/PE01651   

Please tell them about your problems taking and withdrawing from antidepressants and/or benzos.

Send by email to petitions@parliament.scot and quote PE01651 in the subject heading. Keep to a maximum of 3 sides of A4 and you can't name for legal reasons any doctor you have consulted. Tell them if you wish to remain anonymous. We need the numbers to help convince the committee members we are not isolated cases. You have until mid February. Thank you

Recovering paxil addict

None of the published articles shed light on what ssri's ... actually do or what their hazards might be. Healy 2013. 

This is so true, with anything you get on these drugs, dependance, tapering, withdrawal symptoms, side effects, just silent. And if there is something mentioned then their is a serious disconnect between what is said and reality! 

  "Every time I read of a multi-person shooting, I always presume that person had just started a SSRI or had just stopped."  Dr Mosher. Me too! 

Over two decades later, the number of antidepressant prescriptions a year is slightly more than the number of people in the Western world. Most (nine out of 10) prescriptions are for patients who faced difficulties on stopping, equating to about a tenth of the population. These patients are often advised to continue treatment because their difficulties indicate they need ongoing treatment, just as a person with diabetes needs insulin. Healy 2015

I believe the ssri era will soon stand as one of the most shameful in the history of medicine. Healy 2015

Let people help people ... in a natural, kind, non-addictive (and non-big pharma) way. J Broadley 2017

 

 

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy